Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Salt Lake City, UT

August 1, 2004Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2004, 11:39 AM MDT for Juab County, Tooele County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 11:39 AM MDT (17:39 UTC)
Expired
Aug 1, 2004, 12:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 136 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4264 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 011739
SVRSLC
UTC023-045-011820-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 AM MDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JUAB COUNTY IN UTAH
  CENTRAL TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF DUGWAY

* UNTIL 1215 PM MDT

* AT 1130 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS FROM 53 MILES WEST  
  OF DUGWAY TO 27 MILES SOUTHWEST OF DUGWAY...OR FROM 39 MILES       
  SOUTH OF WENDOVER TO 27 MILES SOUTHWEST OF DUGWAY...MOVING NORTH   
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER DUGWAY AT NOON MDT

THIS STORM HAS A HISTORY OF STRONG WINDS WITH A GUST OF 61 MPH  
REPORTED IN CALLAO...LOCATED IN SOUTHWESTERN TOOELE COUNTY.  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN SALT LAKE CITY.

LAT...LON 4012 11387 3983 11308 4038 11231 4083 11367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:45 AM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 1, 9:45 AM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 AM MDT SUN AUG 1 2004

.SYNOPSIS...MOISTURE WILL INCREASE ACROSS THE AREA TODAY AND LINGER
MONDAY. DRY SOUTHWEST FLOW WILL THEN RETURN BY MID-WEEK.

&&

.DISCUSSION...GOOD BATCH OF MOISTURE...MAINLY AT MID LEVELS...IS
MOVING THROUGH THE AREA IN MODERATE SOUTHERLY FLOW THIS MORNING.
WEAK UPPER LOW THAT YESTERDAY WAS OVER BAJA HAS TRACKED NORTH AND
APPEARS TO BE OVER NORTHWEST ARIZONA BASED ON LATEST WATER VAPOR
IMAGERY.  JUST AHEAD OF THIS FEATURE CONVECTION HAS FIRED...ONE AREA
ALONG THE UT-NV BORDER IN THE SOUTHWEST...ANOTHER WEAKER MOVING
THROUGH THE CENTRAL MOUNTAINS.  STORM MOTION IS PRETTY FAST IN THIS
STRONG FLOW.  MAIN THREAT WITH THESE STORMS CONTINUES TO BE
LIGHTNING AND GUSTY OUTFLOW WINDS.  SURFACE DEWPOINTS HAVE COME UP
SOME OVER THE LAST 24 HRS...BUT ARE STILL RELATIVELY LOW COMPARED TO
THOSE DURING OUR LAST MONSOONAL SURGE.  WITH MOISTURE STILL IN PLACE
AND EVEN GRADUALLY INCREASING TONIGHT...EXPECT AT LEAST ISOLATED
AREAS OF SHOWERS AND EMBEDDED THUNDERSTORMS TO CONTINUE THROUGH THE
NIGHT WITH ROUGHLY EQUAL CHANCES ACROSS THE AREA AT THIS TIME.  ETA
PUTS AREA OF PRECIP OVER NORTHWEST SECTIONS OVERNIGHT IN ADVANCE OF
THE CALIF LOW APPROACHING.  WILL HAVE TO SEE HOW IT DEVELOPS OVER NV
THIS AFTERNOON BEFORE PINPOINTING IT IN NEXT FORECAST ISSUANCE.

FOR TOMORROW...OUR UPPER FLOW TURNS SLIGHTLY TO THE SOUTHWEST AS THE
UPPER LOW CURRENTLY OFFSHORE OF NORTHERN CALIF LIFTS NORTHEAST.
INCREASED DYNAMICS FROM THIS LOW...COMBINED WITH DEEPENING
MOISTURE...WILL BRING ANOTHER DAY OF THUNDERSTORMS TO THE AREA.
WITH DEEPER MOISTURE AVAILABLE EXPECT HIGHER RAINFALL AMOUNTS
COMPARED TO TODAY.  ETA BUFR SOUNDINGS REVEAL THAT LOW LEVELS STILL
DONT MOISTEN UP TOO MUCH TOMORROW.  WITH MODERATE STEERING FLOW
STORMS WILL BE MOVING ALONG...SO GUSTY OUTFLOW WINDS STILL THE
BETTER PROBABILITY.

12Z ETA KEEPING WITH IDEA OF DRYING AREA OUT STARTING TUESDAY AS THE
CALIF LOW LIFTS OUT AND LEAVES THE AREA IN DRY SOUTHWEST FLOW.
DEEPER MOISTURE REMAINS EAST OF THE AREA THROUGH THE FORECAST
PERIOD...JUST BRUSHING THE EXTREME EAST AND POSSIBLY THE
UINTAS.

NO UPDATES PLANNED FOR NOW BUT WILL POSSIBLY TWEAK SOME POPS AND
CLOUD COVER IN SPOTS TO COVER THE AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING FOR DRY LIGHTNING TODAY MOST OF THE WESTERN
     TWO-THIRDS OF UTAH. SEE SLCRFWSLC FOR DETAILS.
WY...NONE.
ID...NONE.

&&

GIBSON
Hazardous weather outlook, Aug 1, 6:58 AM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 AM MDT SUN AUG 1 2004

UTZ001>021-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
658 AM MDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

MOISTURE STREAMING NORTH ACROSS UTAH WILL BRING SCATTERED
THUNDERSTORMS WITH GUSTY WINDS TO THE AREA TODAY. A RED FLAG
WARNING HAS BEEN ISSUED FOR WILDLAND FIREFIGHTERS FOR THESE
HAZARDOUS CONDITIONS. SEE SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele44 min
Aug 1, 1:41 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber34 min
Aug 1, 5:33 PM MDTSevere Thunderstorm WarningSLCSummit37 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.